Ear Care: Expert Cautions Public On Ototoxic Drugs
File image

A medical consultant, Dr Saheed Nasiru, on Wednesday cautioned against the use of ototoxic drugs, saying they are capable of damaging the ear.

Nasiru, who works with the Ear Care Centre in Kaduna, said that ototoxic medicines are the common cause of hearing loss, especially in adults.

Advertise With Us

“Medicines that damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis.

“In most cases, hearing loss occurs because the medicine damages the cochlea in the inner ear.’’

According to the medical consultant, hearing loss caused by an ototoxic medicine tends to develop quickly.

“The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine.

“However, some medicines can cause permanent damage to the inner ear. This results in permanent hearing loss even if you stop taking the medicine,’’ he said.

Nasiru added that the commonly used medicines that could cause hearing loss included Aspirin, when large doses of about eight to 12 pills are taken in a day.

Others, he said, are certain antibiotics, especially aminoglycosides such as gentamicin, streptomycin, and neomycin.

“Hearing-related side effects from these antibiotics are most common in people who have kidney disease or who already have ear or hearing problems.

“Hearing-related side effects are more likely when you take two or more of these medicines at the same time.

If you are using more than one of these medicines, be alert to any new hearing problems and report hearing changes to your doctor,’’ the consultant counseled.

He urged patients to be sensitive to symptoms when on medication to avoid hearing loss.

“If you are on medication and have noticed symptoms of hearing loss, tinnitus or vertigo, consult an Ear care professional immediately to prevent damage and explore other options,’’ Nasiru urged.